August 1990

Reversal of Prolonged Isoniazid-Induced Coma by Pyridoxine

Arch Intern Med. 1990;150(8):1751-1753. doi:10.1001/archinte.1990.00040031751029

Isoniazid overdose is known to result in the rapid onset of seizures, metabolic acidosis, and prolonged obtundation. Pyridoxine has been reported to be effective in treating isoniazidinduced seizures. We report three cases of obtundation secondary to isoniazid overdose that was immediately reversed by intravenous pyridoxine. In two of these cases, status seizures were stopped by intravenous pyridoxine administration, but the patients remained comatose for prolonged periods. The comas were immediately reversed by the administration of additional pyridoxine. In the third case, the patient's lethargy was treated by intravenous pyridoxine on presentation and was followed by immediate awakening. Pyridoxine is effective in treating not only isoniazid-induced seizures, but also the mental status changes associated with this overdose. The dose required to induce awakening may be higher than that required to control seizures.

(Arch Intern Med. 1990;150:1751-1753)